Minnesota, 2019High Wind in Minnesota, January 8, 2019
January 8, 2019 · NWS ARX · 1 event in 1 county or zone
After a cold front moved across southeast Minnesota on January 8th, high winds buffeted much of the area. Most of the wind gusts were in the 45 to 55 mph range while the highest recorded gust was 59 mph by the automated weather observing equipment at the Rochester airport (Olmsted County).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a cold front moved across southeast Minnesota on January 8th, high winds buffeted much of the area. Most of the wind gusts were in the 45 to 55 mph range while the highest recorded gust was 59 mph by the automated weather observing equipment at the Rochester airport (Olmsted County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 8, 10:59 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Jan 8, 10:59 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1059 AM CST Tue Jan 8 2019
.SHORT TERM...(Today and tonight)
Issued at 325 AM CST Tue Jan 8 2019
At 3 AM, a cold front was located near Interstate 35. There is
strong 900-700 mb frontogenesis and moisture 850 mb convergence
for some precipitation develop along this front. Temperatures are
warm enough for a wintry mix of rain and snow. Waseca MN has 10
mile visibility with light rain. The 08.00z models are in good
agreement that this precipitation will move east across the area
this morning. Precipitation amounts will range from a trace to a
few hundredths of an inch.
Further to the northwest, there is an arctic cold front extending
from just east of International Falls MN to Grand Forks ND.
Temperatures in the wake of this front are in the teens. This
front will move through the area late this morning or early
afternoon. In its wake, soundings show that the 900 to 800 mb
lapse rates will become very steep. This will result in the
development of scattered snow showers.
The combination of cold air advection in the wake of both cold
fronts and the afternoon snow showers will result in the stronger
winds from aloft mixing down to the surface. Sustained winds will
range from 20 to 30 mph and wind gusts will range from 35 to
50 mph. The strongest winds will be found in southeast Minnesota
and northeast Iowa. As a result, both the timing (6 AM to 9 PM)
and location of the current Wind Advisory still look good.
.LONG TERM...(Wednesday through Monday)
Issued at 325 AM CST Tue Jan 8 2019
On Wednesday, 925 mb temperatures will range from -15 to -18C.
This typically result in high temperatures of 10 to 15F. However,
with the lack of snow cover, we will likely see temperatures
about 5F warmer.
From Thursday into Friday, temperatures will gradually warm as the
winds aloft turn to the south and southwest. High temperatures on
Thursday will be close to normal (20 to 25F) and range from the
mid-20s to mid-30s on Friday.
From Friday night into Saturday, the models are showing that there
will be a short wave trough moving southeast across northern
Minnesota and the Great Lakes and another one moving east through
the Central Plains and Mid Mississippi River Valley. With the
northern stream system being moisture starved, only expecting some
light snow from it.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1059 AM CST Tue Jan 8 2019
Windy conditions and periods of MVFR ceilings are expected at the
TAF sites through this evening. Plan on strong northwest winds of
20 to 26 kts with gusts of 30 to 40 kts. The stronger winds will
be at KRST. A few snow showers could impact the TAF sites this
afternoon with the potential for visibilities to drop to around 3 SM
in snow. Winds will diminish some this evening into the overnight
and ceilings are expected to lift to VFR.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory until 9 PM CST this evening for MNZ086-087-094-095.
IA...Wind Advisory until 9 PM CST this evening for IAZ008>010-018-019-
029-030.
&&
SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...WetenkampHazardous weather outlook, Jan 8, 8:00 AM CST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
800 AM CST Tue Jan 8 2019
IAZ011-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
091200-
Allamakee-Wabasha-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
800 AM CST Tue Jan 8 2019
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.
.DAY ONE...Today and Tonight
Northwest winds of 20 to 30 mph with gusts of 40 mph are expected
through this evening. Drive with extra caution and be ready for
sudden wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Some light snow will be possible from Friday night into Saturday.
.SPOTTER INFORMATION STATEMENT...
Peak wind gust reports would be appreciated today.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>010-018-019-029-030-MNZ086-087-094-095-091200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge-
Olmsted-Mower-Fillmore-
800 AM CST Tue Jan 8 2019
This Hazardous Weather Outlook is for portions of northeast Iowa
and southeast Minnesota.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect today into this evening. Northwest
winds of 20 to 30 mph, with gusts of 45 to 50 mph, are expected.
Drive with extra caution and be ready for sudden wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Some light snow will be possible from Friday night into Saturday.
.SPOTTER INFORMATION STATEMENT...
Peak wind gust reports would be appreciated today.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne/Shea
In the hours before
Local storm report, Jan 8, 12:29 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1229 PM CST TUE JAN 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM NON-TSTM WND GST 3 NNW ZUMBRO FALLS 44.32N 92.44W
01/08/2019 M49 MPH WABASHA MN MESONET
MESONET STATION C7148, 2 NNW ZUMBRO FALLS.
&&High Wind, Olmsted
- When
- January 8, 1:12 PM CST to 2:05 PM CST
- Where
- Olmsted forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
High winds buffeted Olmsted County following the passage of a cold front. The highest recorded wind gust was 59 mph by the automated weather observing equipment at the Rochester airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, January 8, 20193 deaths · 1 event
- Extreme Cold in South Dakota, January 8, 20191 death · 1 event
- Tornado and Hail in Ohio, January 8, 2019$255,000 · EF1 · 22 events
- Winter Storm and Winter Weather in Vermont, January 8 to 10, 2019$260,000 · 16 events
- Winter Storm and Winter Weather in New York, January 8 to 10, 2019$65,000 · 9 events
- Tornado in Pennsylvania, January 8, 2019$5,000 · EF1 · 1 event
- Heavy Snow and Winter Weather in Washington, January 8 to 9, 201919 events
- High Wind and Strong Wind in California, January 8 to 9, 2019$4,000 · 69 kt wind · 15 events
- High Wind in Virginia, January 8 to 10, 2019$16,000 · 54 kt wind · 5 events
- Winter Weather in Pennsylvania, January 8, 201911 events
- Heavy Snow in Maine, January 8 to 9, 20198 events
- Strong Wind in Kentucky, January 8, 2019$8,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795990.